Norpace`

Posted by jhoffmanj @jhoffmanj, Dec 23, 2016

Hello, Since Oct 10, 2016 and after being released from hospital, Dr. told me another ablation would likely not address my AFIB and put my on Norpace. I take 2 150 mg in morning and 2 150 at night. My heart beat is regular and my BP is good. However I have ever present bloating, gas and big time constipation. I also seemed to have less energy but that may be due to my heart condition. Anyone taking Norpace and are you having similar issues. Is there another drug I could take.

I’m tagging both @cynaburst and @debcrawford who have both taken Norpace in the past to see if they have experience they could share. I also wonder if @vivian88 @onewholovesrock or @PatMattos might have something to add about afib management with HCM.

REPLY

I took Norpace for a few years. It does cause constipation and also caused me to have dry mouth and urinary retention. There is a drug called mestinon which treats myesthenia gravis which is supposed to help with the side effects from Norpace. I never tried it myself, but it is something worth asking about. There are also other anti-arrythmic drugs which may do the same job but allow you to feel better. The problem is that anti-arrythmics are all very strong drugs and often come at the price of side effects.

Are you seen at a HCM specialty center?

REPLY
@cynaburst

I took Norpace for a few years. It does cause constipation and also caused me to have dry mouth and urinary retention. There is a drug called mestinon which treats myesthenia gravis which is supposed to help with the side effects from Norpace. I never tried it myself, but it is something worth asking about. There are also other anti-arrythmic drugs which may do the same job but allow you to feel better. The problem is that anti-arrythmics are all very strong drugs and often come at the price of side effects.

Are you seen at a HCM specialty center?

Jump to this post

Thanks for your help. I have not heard of an HCM specialty center. I see a cardiologist and an electro MD. He implanted my ICD and performed the two cardiac ablations I have had. `Why did you stop Norpace? I will be 81 in June 17 so my situation may be a bit different than yours. Again, thanks for your help and interest.

REPLY
@cynaburst

I took Norpace for a few years. It does cause constipation and also caused me to have dry mouth and urinary retention. There is a drug called mestinon which treats myesthenia gravis which is supposed to help with the side effects from Norpace. I never tried it myself, but it is something worth asking about. There are also other anti-arrythmic drugs which may do the same job but allow you to feel better. The problem is that anti-arrythmics are all very strong drugs and often come at the price of side effects.

Are you seen at a HCM specialty center?

Jump to this post

I took the drug to address my obstructive HCM. Norpace, in addition to being an anti-arrhythmic, is known to lessen the pressure gradient in the obstructive form of HCM. I ultimately went on to have a myectomy, so the drug was not needed for that purpose any longer, though I did continue it for a bit after surgery to address some post-surgical atrial fibrillation which was caused by the surgery. Once those stopped, there was no more need.

Where do you live? Maybe I can help point you to a place that can help you figure out your next step. Of course Mayo Clinic is one of the best in the world.

REPLY
@cynaburst

I took Norpace for a few years. It does cause constipation and also caused me to have dry mouth and urinary retention. There is a drug called mestinon which treats myesthenia gravis which is supposed to help with the side effects from Norpace. I never tried it myself, but it is something worth asking about. There are also other anti-arrythmic drugs which may do the same job but allow you to feel better. The problem is that anti-arrythmics are all very strong drugs and often come at the price of side effects.

Are you seen at a HCM specialty center?

Jump to this post

I live in NJ. I watched the video from Mayo about the septul and atipical myectomy. It appeared to be something that would help me. I am 80 plus 6 months old. I am going to ask my Dr. in early January about these procedures. Did you have your operation done at Mayo? Thanks.

REPLY

I did have my myectomy at Mayo 10 1/2 years ago.

If you want to check in somewhere closer to home, there is a HCM Center in Morristown. They may be able to point you in the right direction.

http://www.atlantichealth.org/gagnon/our-services/treatment-services/hypertrophic-cardiomyopathy-center.html

REPLY

I no longer take Norpace, I had some side effects from it. One of them being forgetfulness, I had to write on my bathroom mirrors to remind me to take my meds.

REPLY
@debcrawford

I no longer take Norpace, I had some side effects from it. One of them being forgetfulness, I had to write on my bathroom mirrors to remind me to take my meds.

Jump to this post

What meds are you or did you take in place of Norpace?

REPLY

I am taking 200mg of Metoprolol daily and 75mg of Verapamil daily.

REPLY
@debcrawford

I am taking 200mg of Metoprolol daily and 75mg of Verapamil daily.

Jump to this post

Thanks. I see my Dr. on 1/11. I have to get off this med. The bloating and constipation are barely tolerable.

REPLY

I also had bad constipation, they had me take stool softners but they didn’t do anything!

REPLY
@debcrawford

I also had bad constipation, they had me take stool softners but they didn’t do anything!

Jump to this post

Thanks. What bothers me too is the constant feeling that I have my abdomen blown up like a volley ball.

REPLY

Not a good feeling!

REPLY

I live in Taiwan where there is a lack of info on HCM and lack of medical resources for HCM patients. However, Taiwan has a medical center which leads the world in arrhythmia treatment, especially for Afib. So I underwent a trans catheter RF ablation procedure in Taiwan before I ventured out to Mayo for apical myectomy. I had both Afib and VT at that time, and my EP was able to take care of both in a 4 hr procedure. I have been taking anti arrhythmia drug called Multaq (Dronedarone) and beta blocker Concor (bisoprolol), plus anti coagulant Xarelto, even to now (15 months post apical myectomy). Since my ablation procedure 2 years ago, I have not been found to have recurrence of Afib or VT. I do not have an ICD implanted and have never been put on Norpace.
@jhoffmanj, sorry I don’t know if I am being helpful to you at all. Perhaps you can ask your Dr. to change your medication to Multaq (which, from what I understand, also has side effects, but it works on me perfectly)

REPLY

@vivian88 How wonderful that you were able to find good help! Thanks for sharing your story.

REPLY
Please login or register to post a reply.